What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 27, 5:45 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 27, 5:45 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
645 PM EDT Thu Aug 27 2020
.SYNOPSIS...
A warm front to the north will continue to move across New England
tonight while low pressure pushes across New York and southern
Canada. An attached cold front will push across our area Friday. Low
pressure associated with tropical system Laura will move along the
front Friday night through Saturday night. High pressure will build
over the area Sunday and remain into Monday. Another weather
disturbance will affect our region next Tuesday and Wednesday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
For much of the afternoon, convection stayed to our north.
However, just within the last hour we have seen isolated
convective initiation well ahead of the main line across
northern PA and portions of NY. While convective inhibition
will be increasing over the next two hours, bulk effective shear
will remain between 20 and 40 kt. Also, given that much of the
convection will be initiating outside of our region, and then
moving into our region, increasing CIN may not have much of an
effect on limiting convection. LCL heights are higher than
previously expected, so that could limit the tornado threat.
Bottom line is that although storms are delayed from what was
previously expected, we are still expecting isolated to
scattered storms through the evening, some of which could be
severe. The primary hazards at this point look to be damaging
winds and possibly some large hail.
Convection tapers off fairly quickly between 9pm-10pm, and a muggy
night on tap for the rest of the night. Winds should diminish enough
for at least patchy fog to develop, especially in any areas that get
heavy rain.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Hot and humid again on Friday with severe weather possible once
again. Highs will be in the upper 80s to low 90s, along with surface
dew points climbing well into the 70s throughout the day. PWATs will
be up around 2 inches, with areas in excess of 2 inches possible in
portions of southeast Pennsylvania and southern New Jersey. Some
more shortwave energy will pass through the region in the afternoon
and early evening, touching off another round of showers and
thunderstorms.
As models have shown in the last couple of days, the highest CAPE
values of 1500-2000 or so J/kg will be in the southern half of the
forecast area, generally Delmarva and portions of southern New
Jersey, and the highest shear, 30-35 kt of 0-6 km Bulk Shear, will
be in the northern half of the forecast area. SPC Day 2 outlook has
the region in a Marginal risk for severe weather. WPC has much of
New Jersey and southeast Pennsylvania in a Marginal risk for
excessive rainfall, and it seems as if the main threat will be heavy
rain and possible flash flooding.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Unsettled weather continues into the long term part of the
forecast as the low pressure system that remains from 'Laura'
moves along the cold front to our South and brings a decent
soaking rain to the area late Fri night and much of Saturday.
The showers decrease over the area Saturday night as drier and
cooler air arrive behind the system. Overall, rainfall of 1 to 2
inches could occur with the disturbance. The highest totals will
likely be across Delmarva and SE PA. The totals will probably not
be high enough to trigger any significant flooding concerns, but
some localized issues are possible. Warm and humid conditions will
continue for the early part of the weekend. Highs Sat will mostly
be in the low to mid 80s.
By contrast, Sunday and Monday will feature cooler and drier air
across the Middle Atlantic. High pressure will build over the area
and fair weather is expected during these two days. Highs will be
upper 70s and a few low 80s possible. The dew points will be in the
50s and low 60s, so much more comfortable conditions are expected.
Another disturbance will arrive Tue and persist into Wed. A
sharpening H5 trough across the Great Lakes will move towards
the Northeast states while a cold front approaches from the
west. A swath of moisture from the Ohio Valley will meet the
front and bring a chc for showers into the middle part of next
week.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
This evening (through 06Z)...VFR, though brief MVFR and even IFR
conditions are possible if a storm moves directly over a TAF
site. At this point, the highest risk for storms is for KRDG,
KABE, and KTTN. West winds of 10 to 15 kt gradually diminishing
through the evening. Low confidence on storm potential, but
moderate confidence on the rest of the forecast.
Tonight (06-12Z)...VFR. Patchy fog is possible with sub-VFR VSBY,
but confidence low on it happening at a given terminal. Light west
winds. Moderate confidence on wind forecast.
Friday...Overall VFR. Afternoon and early evening SHRA/TSRA possible
with heavy rain and sub-VFR conditions once again. SW winds 10 kt
or less. Low confidence.
Outlook...
Fri night thru Sat night...Lower CIGS/VSBYS expected at times with
frequent showers and scattered tstms. Best chc for lower conditions
is Saturday. Gusty winds are possible Sat.
Sunday thru Monday night...VFR expected.
Tuesday/Tuesday night...Mostly VFR but sct tstms with lower
conditions possible.
&&
.MARINE...
Overall, sub-SCA conditions on the waters tonight and Friday. There
may be a few nearshore gusts to 25 kt through early this evening.
Scattered showers and thunderstorms may affect the waters this
evening, and then again on Friday afternoon and evening. This would
result in strong winds and locally higher waves, as well as reduced
VSBY in heavy rain.
Outlook...
Fri night...sub-SCA with scattered showers and a few tstms.
Sat/Sat night...Building winds and seas but only low-end SCA
conditions possible later Sat and into Sat night. Rains and sct
tstms expected.
Sun thru Mon...sub-SCA with fair weather.
Rip currents...
There is a low risk for the development of dangerous and life threatening
rip currents through Friday, with fairly low swell and wind directions
generally unfavorable for rip-current formation.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...O'Hara
Near Term...Johnson/MPS
Short Term...MPS
Long Term...O'Hara
Aviation...Johnson/MPS/O'Hara
Marine...MPS/O'Hara
Hazardous weather outlook, Aug 27, 2:24 PM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
324 PM EDT Thu Aug 27 2020
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-281930-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
324 PM EDT Thu Aug 27 2020
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Some thunderstorms this afternoon and evening could be severe with
locally damaging winds and hail the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
For Saturday, showers and embedded thunderstorms should produce
areas of heavy rain, especially with added tropical moisture as the
remnants of Hurricane Laura tracks just to our south as a cold front
arrives. Enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally damaging
winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-281930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
324 PM EDT Thu Aug 27 2020
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...This afternoon and tonight.
Some thunderstorms this afternoon and evening could be severe with
locally damaging winds and hail the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
For Saturday, showers and embedded thunderstorms should produce
areas of heavy rain, especially with added tropical moisture as the
remnants of Hurricane Laura tracks just to our south as a cold front
arrives. Enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally damaging
winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-281930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
324 PM EDT Thu Aug 27 2020
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This afternoon and tonight.
Some thunderstorms later this afternoon and evening may produce
locally strong winds and hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Some thunderstorms Saturday may produce locally strong winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 27, 6:12 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
712 PM EDT Thu Aug 27 2020
DEZ002>004-MDZ015-019-020-280000-
Inland Sussex-Kent-Delaware Beaches-Queen Anne's-Talbot-Caroline-
712 PM EDT Thu Aug 27 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUSSEX...
SOUTHERN KENT...NORTHEASTERN TALBOT...SOUTHEASTERN QUEEN ANNE'S AND
CAROLINE COUNTIES...
At 711 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sandtown to Copperville. Movement
was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Easton, Georgetown, Milford, Seaford, Denton, Harrington, Camden,
Lewes, Federalsburg, Milton, Bridgeville, Greensboro, Oakland,
Ridgely, Preston, Ellendale, Bowers, Goldsboro, Queen Anne and
Woodside.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3867 7574 3869 7577 3868 7580 3870 7580
3871 7584 3870 7590 3869 7590 3868 7592
3870 7609 3883 7618 3913 7577 3910 7538
3880 7507 3861 7505
TIME...MOT...LOC 2311Z 269DEG 44KT 3910 7573 3884 7616
NCSpecial weather statement, Aug 27, 6:46 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
746 PM EDT Thu Aug 27 2020
NJZ008-280000-
Morris-
746 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRIS COUNTY...
At 746 PM EDT, a strong thunderstorm was located over Morris Plains,
or over Morristown, moving east at 45 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Morristown, Dover, Madison, Florham Park, East Hanover, Chatham,
Boonton, Rockaway, Morris Plains, Mendham, Mountain Lakes, Victory
Gardens, Parsippany, Bernardsville and Hanover Township.
This includes the following highways...
Interstate 80 in New Jersey between mile markers 39 and 48.
Interstate 287 in New Jersey between mile markers 30 and 44.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4082 7434 4079 7437 4076 7438 4076 7436
4072 7438 4069 7444 4073 7455 4076 7456
4076 7459 4091 7456 4089 7434 4086 7432
TIME...MOT...LOC 2346Z 278DEG 40KT 4082 7448
JEOLocal storm report, Aug 27, 6:53 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
753 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM LIGHTNING CENTREVILLE 39.04N 76.06W
08/27/2020 QUEEN ANNE'S MD FIRE DEPT/RESCUE
LIGHTNING STRUCK A BUILDING ON KIDWELL AVE
NEAR QUEEN ANNES CIRCLE AND GREEN ST. FIRE
DEPARTMENT RESPONDING. TIME ESTIMATED FROM
RADAR AND LIGHTNING DATA.
&&
JEONOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910023, 910024, 910025, 910026, 910027, 910033, 910028, 910029, 910030, 910031, 910034, 910032, 910035, 910036, 910037, 910038, 910039, 910040, 910041, 910042, 910043, 910044, 910045.